Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 19, 2023, 4:49 AM PDT for Imperial County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2023, 4:49 AM PDT (11:49 UTC)
- Expired
- Aug 19, 2023, 8:51 AM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The San Diego radar (KNKX), 100 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:30 AM PDT | FLASH FLOOD | 1 Sse Ocotillo, CA | Caltrans closed Highway 98 due to flooding and debris on the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2430 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WGUS55 KPSR 191149
FFWPSR
CAC025-191600-
/O.NEW.KPSR.FF.W.0013.230819T1149Z-230819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
449 AM PDT Sat Aug 19 2023
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southwestern Imperial County in southeastern California...
* Until 900 AM PDT.
* At 449 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Ocotillo and Coyote Wells.
This includes the following highways...
CA Route 98 near mile marker 1...and
between mile markers 10 and 13...and
between mile markers 2 and 6.
CA Interstate 8 between mile markers 10 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3262 11605 3282 11606 3288 11610 3300 11610
3302 11610 3296 11596 3264 11581 3264 11582
3264 11588 3263 11591 3263 11598 3263 11600
3262 11603 3262 11604
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
183 follow-up statements
740
WGUS75 KPSR 191251
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
551 AM PDT Sat Aug 19 2023
CAC025-191600-
/O.CON.KPSR.FF.W.0013.000000T0000Z-230819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
551 AM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING
FOR SOUTHWESTERN IMPERIAL COUNTY...
At 551 AM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area were weakening. However, between 1.5 and
3 inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Ocotillo and Coyote Wells.
This includes the following highways...
CA Route 98 near mile marker 1...and
between mile markers 10 and 13...and
between mile markers 2 and 6.
CA Interstate 8 between mile markers 10 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3262 11605 3282 11606 3288 11610 3300 11610
3302 11610 3296 11596 3264 11581 3264 11582
3264 11588 3263 11591 3263 11598 3263 11600
3262 11603 3262 11604
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18526
WGUS75 KPSR 191441
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
741 AM PDT Sat Aug 19 2023
CAC025-191600-
/O.CON.KPSR.FF.W.0013.000000T0000Z-230819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
741 AM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING
FOR SOUTHWESTERN IMPERIAL COUNTY...
At 741 AM PDT, emergency management reported thunderstorms produced
heavy rain along Highway 98, west of Imperial. The highway has been
closed. Between 1.5 and 3 inches of rain have fallen. Flash flooding
is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Ocotillo and Coyote Wells.
This includes the following streams and drainages...
Palm Canyon Wash, Gert Wash, Myer Creek, Carrizo Wash and Fish
Creek Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3262 11605 3282 11606 3288 11610 3302 11610
3296 11596 3264 11581 3264 11588 3263 11590
3263 11591 3263 11596 3263 11600 3263 11601
3262 11603 3262 11604
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB708
WGUS75 KPSR 191551
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
851 AM PDT Sat Aug 19 2023
CAC025-191601-
/O.CAN.KPSR.FF.W.0013.000000T0000Z-230819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
851 AM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING FOR SOUTHWESTERN IMPERIAL COUNTY HAS BEEN
REPLACED WITH A FLOOD WARNING...
The Flash Flood Warning has been replaced with a Flood Warning with
ongoing closure of Highway 98. See the Flood Warning for additional
details.
LAT...LON 3262 11605 3282 11606 3288 11610 3302 11610
3296 11596 3264 11581 3264 11588 3263 11590
3263 11591 3263 11596 3263 11600 3263 11601
3262 11603 3262 11604
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:07 AM PDT, 42 minutes earlier.
Area forecast discussion, Aug 19, 4:07 AM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
407 AM MST Sat Aug 19 2023
.SYNOPSIS...
Copious amounts of moisture associated with tropical cyclone
Hilary moving up the Baja peninsula will bring several rounds of
rainfall to southeast California and western Arizona this weekend.
Some of this rain may be persistent extremely heavy resulting in
flash flooding. Following a weekend of below normal temperatures
and a rainy environment, drier weather with warming temperatures
will return to the region by the middle of next week.
&&
.DISCUSSION...
A look at the radar this morning shows showers and thunderstorms
picking up across southeast California and southwest Arizona in
what will become a very active, impactful weekend. Jet dynamics
and gravity waves have aided in the development of this elevated
convection this morning with coverage increasing across the
western CWA as moisture continues to push into the region. Looking
at the current synoptic pattern, RAP analysis shows a closed low
continuing to remain situated near the southern California coast
while subtropical ridging remains centered over the southern
Plains. This pattern continues to promote deep southerly flow over
the region, leading to the continued advancement of deeper
moisture into the Southwest ahead of tropical cyclone Hilary. As
of this morning, Hilary remains at major hurricane status west of
the southern Baja Peninsula with maximum sustained winds of 130
mph. However, Hilary will weaken as it progresses northward into
cooler waters.
Thicker moisture will continue to stream northward into the region
through the day with PWATs jumping above 2", particularly across
southwest Arizona and southeast California. Combined with steep
lapse rates, CAPE >1,000 J/kg, and dynamic support, showers and
thunderstorms will blossom across the western CWA going through the
day today. Though DCAPE values won't be particularly high today
given the increasingly saturated atmospheric profile, mechanical
mixing of higher momentum air could produce some strong damaging
wind gusts and perhaps some blowing dust. The latest 00Z HREF
keeps the threat of such winds fairly low with chances of winds in
excess of 35 mph only climbing up to 30% today. As moisture
continues to thicken across the region going through the day today
and lapse rates weaken, convective impacts will transition to a
hydrologic event heading into this evening. Training showers and
thunderstorms producing heavy rainfall will be capable of yielding
high rainfall totals with HREF data indicating probabilities of
24 hour QPF exceeding 10 year ARIs (Average Recurrence Intervals)
increasing upwards of 50-70% across southeast California. The
latest Day 1 ERO from WPC places most of southeast California
under a Moderate risk of excessive rainfall today/tonight. A Flood
Watch goes into effect this morning for the western half of the
CWA and continues into Monday.
Guidance on the track of Hilary remains very consistent in
propagating the central circulation along or just west of the Baja
Peninsula. Hurricane Warnings are in effect for parts of western
Baja while Tropical Storm Warnings extend up into southern
California. Regardless of any minor shifts in the track of Hilary,
very anomalous moisture will continue to advect into the region
ahead of the circulation center promoting heavy rainfall in the
Southwest. Confidence is high that this will be a very high impact
event across southeast California with significant and potentially
catastrophic flooding impacts possible.
Anomaly measures remain unbelievably extreme with NAEFS mean
climatological output showing maxed out percentiles for each
measured field for this time of year. Places will see potentially
record high PWATs as values increase upwards of 2-2.5" across the
western CWA. Poleward moisture advection persistent through the
tonight through Monday morning time frame should bring recurring
periods of moderate to heavy tropical rainfall to the western CWA.
Ensemble output continue to peg southeast California with the
heaviest rainfall where areas may see more than their normal annual
rainfall with this event. For example, the normal (1991-2020) annual
rainfall for El Centro is 2.38", which is currently forecast to
receive around 2-3". The greatest rainfall totals will coincide with
favored upslope regions in southern California, such as Joshua Tree
National Park where amounts could exceed 6". With such extreme
rainfall expected, very impactful flooding is expected with WPC
placing our far western CWA in a very rare High Risk of excessive
rainfall during the Sunday morning through Monday morning time
frame. Such rainfall is expected to lead to flooding concerns with
the New River in Imperial County, which is forecast to rise several
feet above flood stage according to the latest CNRFC forecast. In
addition to flooding concerns, isolated spin-ups can't be ruled out
with the Storm Prediction Center highlighting much of southeast
California and southwest Arizona in a 2% tornado risk during the
Sunday morning through Monday morning time frame.
Across the eastern CWA, much less rainfall is expected with any
heavy rainfall amounts remaining more localized according to the
HREF. Across south-central Arizona, WPC QPF continues to indicate
storm totals around 0.25-0.50" with locally higher amounts across
upslope regions. By Monday afternoon the remnants of Hilary should
completely lift north and shear into the western Conus trough with a
somewhat drier, subsident flow regime temporarily sweeping into the
area in its wake. However, enough residual moisture, favorable
southerly flow, and potentially the passage of an easterly wage will
renew convective potential into the middle of next week.
Into the eastern CWA, forecast uncertainty is far greater with
conceptual modeling and historical precedent suggesting minimal
impacts and only passing banded showers and embedded storms.
Official NBM POPs still seem far too high around and east of Phoenix
as the prevailing east winds would promote drier, downsloping flow
and forecast BUFR soundings show limited instability capped by
multiple midlevel subsidence inversions. Official WPC QPF indicates
only 0.25-0.50" totals around and east of Phoenix, and it would not
be surprising if extended periods of dry weather predominate the
eastern CWA throughout the event. Nevertheless, by Monday afternoon
the remnants of Hilary should completely lift north and shear into
the western Conus trough with a somewhat drier, subsident flow
regime temporarily sweeping into the area in its wake. However,
enough residual moisture, favorable southerly flow, and potentially
the passage of an easterly wage will renew convective potential into
the middle of next week.
&&
.FIRE WEATHER...
Temperatures will steadily cool into a below normal range over the
weekend as an increase in clouds and thunderstorms associated with a
tropical system surges into the region. Thunderstorms will become
more numerous today over eastern districts, then progress westward
and consolidate into steady rainfall across western districts this
weekend. Portions of the lower Colorado River Valley and southeast
California may experience exceptionally heavy rainfall and flash
flooding Saturday through Monday. Drier and warmer weather should
return to the districts by the middle of next week. Humidity levels
as low as 15-30% today will struggle to even fall below 35% later in
the weekend with some western districts remaining nearly saturated
for prolonged periods. Aside from any thunderstorm gusts, winds will
generally follow typical upslope/downvalley patterns the next couple
days. However with the approach of the tropical system, strong
easterly winds will become more predominant over the weekend. Some
stronger winds, particularly over ridge tops may also be possible
Sunday and Monday, however the extremely moist conditions will
preclude any greater fire weather threat.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from 8 AM MST this morning through Monday afternoon
for AZZ530>536-538-539-554-559.
Wind Advisory from 11 AM to 11 PM MST Sunday for AZZ530>533-535-
536.
Wind Advisory from 11 AM to 10 PM MST Sunday for AZZ539-559.
CA...Flood Watch from 8 AM PDT this morning through Monday afternoon
for CAZ560>570.
Wind Advisory from 11 AM Sunday to 2 AM PDT Monday for
CAZ560>570.
&&
DISCUSSION...Smith/18
AVIATION...Salerno
FIRE WEATHER...18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:02 PM PDT | Special Weather Statement | PSR | Imperial | 43 min |
| Aug 18, 5:08 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 22 min |
| Aug 18, 5:32 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 28 min |
| Aug 18, 6:04 PM PDT | Special Weather Statement | PSR | Imperial | 41 min |
| Aug 18, 8:27 PM PDT | Areal Flood Warning | PSR | Riverside | 6 hr |
| Aug 19, 8:17 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 29 min |
| Aug 19, 8:46 AM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 3 hr |
| Aug 19, 8:51 AM PDT | Areal Flood Warning | PSR | Imperial | 4 hr |
| Aug 19, 11:58 AM PDT | Areal Flood Warning | PSR | San Bernardino | 4 hr |
| Aug 19, 1:50 PM PDT | High Wind Warning | PSR | Imperial, Riverside, San Bernardino | 29 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.